Alert archive / Michigan / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 62, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 24, 2021, 6:06 PM EDT for 4 counties in Michigan. It was in force for 84 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 24, 2021, 6:06 PM EDT (22:06 UTC)
- Expired
- Aug 24, 2021, 7:30 PM EDT
- In force
- 84 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Clinton County, MI, Gratiot County, MI, Ionia County, MI, Montcalm County, MI
The radar
The Grand Rapids radar (KGRR), 56 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 24, 6:17 PM EDT | TSTM WND GST 60 | 2 W Ithaca, MI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 10.1 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 298 J/kg
- Mixed-layer CIN
- -182 J/kg
- Mixed-layer LCL
- 1140 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -57 m²/s²
- 0-3 km storm-relative helicity
- -89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
732 WUUS53 KGRR 242206 SVRGRR MIC037-057-067-117-242330- /O.NEW.KGRR.SV.W.0062.210824T2206Z-210824T2330Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Grand Rapids MI 606 PM EDT Tue Aug 24 2021 The National Weather Service in Grand Rapids has issued a * Severe Thunderstorm Warning for... Gratiot County in central Michigan... Ionia County in south central Michigan... Clinton County in south central Michigan... Montcalm County in central Michigan... * Until 730 PM EDT. * At 606 PM EDT, a severe thunderstorm was located near Carson City, or 10 miles southeast of Stanton, moving east at 20 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Ionia... Alma... Greenville... St. Johns... Belding... Ithaca... Stanton... St. Louis... Breckenridge... Saranac... Edmore... Carson City... Lakeview... Elsie... Eureka... Wheeler... Orleans... Crystal... Sidney... Sumner... PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4290 8531 4347 8531 4346 8437 4290 8437 TIME...MOT...LOC 2206Z 276DEG 17KT 4318 8494 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...<.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ 04
3 follow-up statements
579
WWUS53 KGRR 242250
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
650 PM EDT Tue Aug 24 2021
MIC117-242300-
/O.CAN.KGRR.SV.W.0062.000000T0000Z-210824T2330Z/
Montcalm MI-
650 PM EDT Tue Aug 24 2021
...THE SEVERE THUNDERSTORM WARNING FOR MONTCALM COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4290 8531 4312 8496 4312 8484 4320 8484
4346 8438 4290 8437
TIME...MOT...LOC 2250Z 274DEG 25KT 4298 8473
$$
MIC037-057-067-242330-
/O.CON.KGRR.SV.W.0062.000000T0000Z-210824T2330Z/
Gratiot MI-Ionia MI-Clinton MI-
650 PM EDT Tue Aug 24 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR SOUTHEASTERN GRATIOT...NORTHERN IONIA AND CLINTON COUNTIES...
At 650 PM EDT, a severe thunderstorm was located 8 miles west of St.
Johns, moving east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Ionia... St. Johns... Ithaca...
Breckenridge... Saranac... Elsie...
Eureka... Wheeler... Ovid...
Fowler... North Star... Westphalia...
Lyons... Maple Rapids... Muir...
Ashley... Pewamo... Perrinton...
Hubbardston... Bannister...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4290 8531 4312 8496 4312 8484 4320 8484
4346 8438 4290 8437
TIME...MOT...LOC 2250Z 274DEG 25KT 4298 8473
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
04242
WWUS53 KGRR 242307
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
707 PM EDT Tue Aug 24 2021
MIC057-067-242316-
/O.CAN.KGRR.SV.W.0062.000000T0000Z-210824T2330Z/
Gratiot MI-Ionia MI-
707 PM EDT Tue Aug 24 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GRATIOT AND
NORTHERN IONIA COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4290 8484 4312 8482 4312 8439 4290 8437
TIME...MOT...LOC 2306Z 276DEG 17KT 4297 8462
$$
MIC037-242330-
/O.CON.KGRR.SV.W.0062.000000T0000Z-210824T2330Z/
Clinton MI-
707 PM EDT Tue Aug 24 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR NORTHERN CLINTON COUNTY...
At 706 PM EDT, a severe thunderstorm was located near St. Johns,
moving east at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
St. Johns... Elsie... Eureka...
Fowler... Westphalia... Maple Rapids...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4290 8484 4312 8482 4312 8439 4290 8437
TIME...MOT...LOC 2306Z 276DEG 17KT 4297 8462
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
04443
WWUS53 KGRR 242321
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
721 PM EDT Tue Aug 24 2021
MIC037-242330-
/O.EXP.KGRR.SV.W.0062.000000T0000Z-210824T2330Z/
Clinton MI-
721 PM EDT Tue Aug 24 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CLINTON COUNTY WILL
EXPIRE AT 730 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 4290 8484 4312 8482 4312 8439 4290 8437
TIME...MOT...LOC 2320Z 276DEG 17KT 4296 8455
$$
04What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 3:15 PM EDT, 2 hours 51 minutes earlier.
Area forecast discussion, Aug 24, 3:15 PM EDT, 2 hours 51 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 315 PM EDT Tue Aug 24 2021 LATEST UPDATE... Synopsis/Discussion/Marine .SYNOPSIS... Issued at 315 PM EDT Tue Aug 24 2021 - Uncertain convective evolution tonight and Wednesday - Multiple chances of storms Thursday through Sunday night - Cooler and less humid early next week && .DISCUSSION...(This evening through next Tuesday) Issued at 315 PM EDT Tue Aug 24 2021 -- Uncertain convective evolution through Wednesday -- The first order of business is the line of showers and storms out over Lake Michigan and East Central Wisconsin. The line has been trying to hold its own as it moves to the East, although it has weakened considerably over the last couple of hours. Obviously, the lake has helped to weaken it a bit. The other factor is that the 0-3 km shear vectors are oriented from SW to NE. This is parallel to most of that line, except for the very northern edge which is over the cooler lake. This will limit the threat of severe winds with it. We will need to monitor it as it comes onshore and encounters a little better instability. It is around 1,000 J/kg up toward Ludington, much less than further south in the warm sector. Elsewhere, we can not rule out a pop up storm or two with peak heating. CAPEs are as high as 3,000+ J/kg with the heat and high dew points in place. DCAPEs over 1,000 J/kg will support an isolated wind threat, and thick -10 to -30C CAPE and mid level lapse rates around 7.0 C/km will support a large hail threat. Deep layer shear values continue to be limited here, which will limit the severe threat some. Another threat of storms will come tonight and into early Wednesday. A low level jet that will ramp up over Wisconsin this evening will support additional convection over there. We eventually see the eastern flank of this low level jet move in later tonight and Wednesday morning. It will not be ideal for organized convection as by the time the moisture transport arrives, it will be diminishing in strength. This will limit the severe potential for our area. The bigger threat will be locally heavy rainfall with precipitable water values around 2 inches. We do not see a widespread flooding event as the low level jet will be progressing east. It would be more localized in nature. This should be pushing out of the area by early afternoon. -- Multiple chances of storms Thursday through Sunday night -- The threat for storms will continue for Wednesday night and Thursday, although it does not look likely at this time. We will remain in the very warm and humid air until later Thursday as the front will finally sink south through the entire area. For this period, there does not look to be a good signal of an organized wave or low level jet to help organize convection. The break in the threat for storms looks to short lived, as the next feature could spark storms late Thursday night into Friday morning. The front will be trying to move back north as a warm front as the next wave ramps up the low level jet. Where the fronts at the surface and aloft end up as the low level jet develops will dictate where exactly the additional development takes place. The favored area for storms will be further north and west, closer to the nose of the low level jet. This could end up riding SE along the boundary. This low level jet does persist in some form through Friday, likely focused on Northern Lower and Upper Michigan. There will be a chance of showers and storms Friday night through early Sunday, but widespread convection is not expected. We will be mostly in the warm sector, with the warm front to our north, and the cold front well to our west. A better organized threat for storms will come late on Sunday as the cold front and supporting upper wave approach the area later in the day. Timing of this is a bit uncertain out 5 days, but there is some potential that the timing could be conducive for severe weather. Wind fields aloft will become more favorable with the arrival of the wave, helping the cause for some possible organization. -- Cooler and less humid early next week -- At this time, the cold front looks like it should be through the area by sunrise on Monday. Cooler and drier air will be filtering into the area for Monday and Tuesday. This could be short lived as return flow may be setting up just after this period and advecting warm and humid air back over the area. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 153 PM EDT Tue Aug 24 2021 Low confidence in tstm potential and timing over the next 24 hours. The storms currently moving east from WI, or new storms triggered from their outflow, may impact the TAF sites later this afternoon and evening so have include a 4 hr period of VCTS for this potential. If storms do end up impacting the terminals, brief IFR or low vsbys in heavy rain may occur along with a wind gust in excess of 30 kts. Beyond 06Z tonight into Wednesday, tstm potential will still exist. However given the low confidence will not include thunder in later periods until a risk is more apparent. There are a few MVFR cigs around early this afternoon but those should lift into VFR category in the next couple hours. && .MARINE... Issued at 315 PM EDT Tue Aug 24 2021 We do not anticipate needing any marine headlines (outside of thunderstorms) at least through Wednesday, and even maybe through the end of the week. Conditions will not be calm out on the waters over the next 2-3 days, but winds and waves do not look to be sustained long enough or high enough to need a Small Craft Advisory at this time. We could see some general winds approach 20 knots and some waves up to about 3 ft. We will have some increase in wind tonight with the low level wind max coming through, and again late Wed and/or Thu behind the front. Those winds will be strongest north of our area, and will be offshore in nature. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. LM...None. && SYNOPSIS...NJJ DISCUSSION...NJJ AVIATION...Meade MARINE...NJJ
Hazardous weather outlook, Aug 24, 3:22 PM EDT, 2 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 322 PM EDT Tue Aug 24 2021 MIZ037>040-043>046-050>052-056>059-064>067-071>074-250830- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 322 PM EDT Tue Aug 24 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This Afternoon and Tonight Thunderstorms will be possible through tonight. Severe storms are not likely, but some could become locally severe. The strongest storms will be capable of heavy rain, wind gusts to 60 mph, and large hail up around the size of a quarter. Hot and humid conditions this afternoon will push heat index values into the 90s to around 100. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms will be possible each day from Wednesday through Sunday. Warm and humid conditions will persist into the weekend with heat index values rising into the 90s at times. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible through tonight. LMZ844>849-250830- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 322 PM EDT Tue Aug 24 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This Afternoon and Tonight Thunderstorms will be possible through tonight. Severe storms are not likely, but some could become locally severe. The strongest storms will be capable of heavy rain, wind gusts to 60 mph, and large hail up around the size of a quarter. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms will be possible each day from Wednesday through Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible through tonight. DUKE NJJ
In the hours before
Local storm report, Aug 24, 4:45 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
445 PM EDT TUE AUG 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM TSTM WND GST 1 ENE NORTON SHORES 43.17N 86.23W
08/24/2021 M41 MPH MUSKEGON MI ASOS
ASOS STATION KMKG MUSKEGON COUNTY AIRPORT.
&&
JSKLocal storm report, Aug 24, 5:01 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
501 PM EDT TUE AUG 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM TSTM WND GST 1 SSE REEMAN 43.43N 86.00W
08/24/2021 M45 MPH NEWAYGO MI AWOS
AWOS STATION KFFX FREMONT MUNICIPAL ARPT.
&&
JSKLocal storm report, Aug 24, 5:26 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
526 PM EDT TUE AUG 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0519 PM HAIL 6 W GREENVILLE 43.18N 85.37W
08/24/2021 M0.25 INCH KENT MI TRAINED SPOTTER
AT HEINTZELMAN RD NE & 14 MILE RD NE.
&&
JSKLocal storm report, Aug 24, 5:52 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
552 PM EDT TUE AUG 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM TSTM WND GST 4 W PORT SHELDON 42.90N 86.27W
08/24/2021 M40 MPH LMZ846 MI BUOY
BUOY 45029 3 W PORT SHELDON.
&&
JSKLocal storm report, Aug 24, 6:01 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
601 PM EDT TUE AUG 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND GST 3 ENE MOUNT PLEASANT 43.62N 84.73W
08/24/2021 M53 MPH ISABELLA MI AWOS
AWOS STATION KMOP MT PLEASANT MUNI ARPT.
&&
JSKLocal storm report, Aug 24, 6:04 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
604 PM EDT TUE AUG 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND GST 1 SSE MOUNT PLEASANT 43.59N 84.77W
08/24/2021 M40 MPH ISABELLA MI MESONET
MESONET STATION DW5588 MOUNT PLEASANT.
&&
JSKThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 2:06 PM EDT | Special Marine Warning | GRR | 114 min | |
| Aug 24, 3:48 PM EDT | Severe Thunderstorm Warning | GRR | Mason, Oceana | 42 min |
| Aug 24, 3:52 PM EDT | Special Marine Warning | GRR | 98 min | |
| Aug 24, 4:24 PM EDT | Special Marine Warning | GRR | 66 min | |
| Aug 24, 4:43 PM EDT | Severe Thunderstorm Warning | GRR | Newaygo | 49 min |
| Aug 24, 4:45 PM EDT | Severe Thunderstorm Warning | GRR | Lake | 45 min |
| Aug 24, 4:53 PM EDT | Severe Thunderstorm Warning | GRR | Newaygo | 40 min |
| Aug 24, 5:10 PM EDT | Severe Thunderstorm Warning | GRR | Kent, Mecosta, Montcalm, Osceola | 50 min |
| Aug 24, 5:56 PM EDT | Severe Thunderstorm Warning | GRR | Clare, Isabella | 64 min |
| Aug 24, 6:13 PM EDT | Special Marine Warning | GRR | 92 min | |
| Aug 24, 6:48 PM EDT | Severe Thunderstorm Warning | GRR | Barry, Clinton, Eaton, Ingham, Ionia | 42 min |
| Aug 24, 7:38 PM EDT | Areal Flood Advisory | GRR | Calhoun, Jackson, Kalamazoo, Van Buren | 10 hr |
| Aug 24, 7:41 PM EDT | Special Marine Warning | GRR | 54 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.